



Portraiture and Biography

Conference

Thursday 29th - Friday 30th November 2018

An international conference collaborative organised by the Paul Mellon Centre for Studies in British Art and the National Portrait Gallery

DAY 1: Thursday 29th November Ondaatje Wing Theatre, Floor -2 National Portrait Gallery, London

13.30-14.00 Registration

14.00-14.15: Introduction and welcome by Lucy Peltz (National Portrait Gallery)

and Sarah Turner (Paul Mellon Centre)

Session One

14.15-15.30 pm: Heads and Tales, chaired by Lucy Peltz

2 x 20 min papers + discussion

14.15-14.35: Meredith Gamer (Columbia University)

Of Sitters and Subjects: William Hunter and the Anatomical Portrait

14.35-14.55 Lejla Mrgan (University of Copenhagen)

The Bewildering Silence of Bertel Thorvaldsen's Portrait Busts

14.55-15.30 Q&A

15.30-16.00 Tea Break

Session Two

16.00-17.15 pm: Parallel Lives, chaired by Martin Postle (Paul Mellon Centre)

2 x 20 min papers + discussion

16.00-16.20 Rosemary Keep (University of Birmingham)

'... masculine in all save her body and her sexe': Lady Jane Burdett -

Portrait and Biography

16.20-16.40 Kerstin Maria Pahl (Humboldt University and King's College London)

Back-Ups: Portraiture, Life-Writing, and the Art of Information in

Long-Eighteenth-Century England



16.40-17.15 Q&A

17.15-17.30 Comfort break

Session Three

17.30-18.30 David Solkin (Courtauld Institute of Art) and Mark Hallett (Paul Mellon

Centre) in conversation: Gainsborough's Family Album

18.30-19.30 Exhibition view and drinks

DAY 2: Friday 30th November 2018 Ondaatje Wing Theatre, Floor -2 National Portrait Gallery

Session Four

10.30-11.15, introduced by Mark Hallett

30 min paper + 15 mins discussion

10.30-11.00 Ludmilla Jordanova (Durham University)

Portraiture, Biography and Occupational Identities

11.00-11.15 Q&A

11.15-11.45 Coffee Break

Session Five

11.45-13.00: Love & Likeness

2 x 20 min papers + discussion

11.45-12.05 Marlen Schneider (Université Grenoble Alpes)

Portraiture as Cultural Practice: Displaying Social Identity in French

'Portraits Historiés'

12.05-12.25 Katherine Fein (Columbia University)

Indexical Portraiture and Embodied Biography in Harriet Hosmer's

'Clasped Hands of Robert and Elizabeth Barrett Browning'

12.25-13.00 Q&A

13.00-14.00 Lunch (not provided)

Session Six



National Portrait Gallery

14.00-15.15 pm: Circulating lives, chaired by David Solkin

2 x 20 min papers + discussion

14.00-14.20 Georgia Haseldine (Queen Mary Uni	iversity of Lond	ion and National
---	------------------	------------------

Portrait Gallery)

Competing Likenesses: Portraits and Biographies Of Radical Reformers

14.20-14.40 Claudine van Hensbergen (Northumbria University)

Portraits, Mezzotint and Public Lives: The Image of the Royal Mistress,

1660-1700

14.40-15.15 Q&A

15.15-15.45 Tea Break

Session Seven

15.45 – 17.15 Space & Status, chaired by Sarah Turner

3 x 20 min papers + discussion

15.45-16.05	Niharika Dinkar	(Boise State University)

Portrait of the Artist as a 'Gifted Highborn': Ravi Varma and Artistic

Personhood in India

16.05-16.25 Hannah Williams (Queen Mary University of London)

Lived Space: Portraits, Studios, and the Life of the Artist

16.25-16.45 Olivia Tait (University College London)

'Neutralising' Biography? Georg Baselitz's Bedroom Portraits

16.45-17.15 Q&A